Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 27, NWS Lincoln, IL

May 5, 1997Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 5, 1997, 4:34 PM CDT for Vermilion County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 1997, 4:34 PM CDT (21:34 UTC)
Expired
May 5, 1997, 5:00 PM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Vermilion County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 052136 RRA
SVRSPI
ILC183-052200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
434 PM CDT MON MAY 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN VERMILION COUNTY - EAST CENTRAL ILLINOIS

* UNTIL 500 PM CDT
 
* SOME LOCATIONS AFFECTED
  CATLIN
  GEORGETOWN
  FAIRMOUNT
  INDIANOLA

* AT 424 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES SOUTHEAST OF CHAMPAIGN...MOVING EAST AT 50
  MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

CWG
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:52 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 5, 1:52 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT MON MAY 5 1997

SVR BOX OUT FOR NE PART OF CWA.  BASED ON ADAP SFC PRODUCTS AND ETA
MODEL FCST...MAIN THREAT WILL BE ACRS NRN PART OF STATE.  FRONT WILL
PUSH THROUGH RAPIDLY TON TAKING THE THREAT OF STORMS WITH IT.  ERN AND
SERN PARTS OF CWA WILL SEE STORMS INTO THIS EVENING.  GRAD APPEARS TO
STRENGTHEN BEHIND THE FRONT AND WILL NEED TO BE WATCHED FOR POSSIBLE
ADVISORY FOR TON.  AFTER SYS GOES THROUGH SKIES WILL CLEAR FOR TON.
NEXT THREAT OF STORMS WILL NOT BE UNTIL WED...SO EVEN WITH A NW
FLOW...TUE SHOULD REMAIN MOSTLY SUNNY WITH WINDS 10 TO 15 MPH.

NOT MUCH LOW LEVEL COLD AIR BEHIND THE FRONT...PLUS WITH POSSIBLE GUSTY
WINDS TEMPS WONT FALL MUCH OVERNIGHT.  FWC AND FAN SIMILAR SO NO REASON
TO STRAY FROM THEM.  FWC HIGHS ALSO LOOK FINE BASED ON NW FLOW AND SOME
CAA TOMORROW.  AREA SHOULD BE FREE OF MOST CLOUDS SO LOTS OF SPRING SUN
WILL WARM TEMPS UP INTO UPPER 60S.

PIA  44/66  20
SPI  46/68  30
DEC  46/68  30
CMI  45/67  50
LWV  48/70  40

AUTEN

In the hours before

Special weather statement, May 5, 11:00 AM CDT, 5 hours 34 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-061200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT MON MAY 5 1997

SYNOPSIS: A COLD FRONT WILL MOVE INTO THE AREA THIS AFTERNOON AND
COMBINE WITH LIMITED GULF MOISTURE TO PRODUCE SCATTERED THUNDERSTORMS
FOR THIS AFTERNOON AND EARLY THIS EVENING.

THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE
NORTHEAST OF A LINE FROM GALESBURG TO LAWRENCEVILLE. SPOTTER ACTIVATION
MAY BE NEEDED FOR THIS AFTERNOON AND EARLY THIS EVENING.

AUTEN
Special weather statement, May 5, 4:01 PM CDT, 33 minutes before
ILZ031-038-042-052150-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
401 PM CDT MON MAY 5 1997

THE SEVERE THUNDERSTORM WATCH FOR MCLEAN...WOODFORD...AND LOGAN
COUNTIES HAS BEEN CANCELLED.  RADAR INDICATED THAT THE STORMS HAVE
MOVED WELL OUT OF THE AREA...AND NO FURTHER STORMS ARE EXPECTED THIS
EVENING.

GEELHART
Special weather statement, May 5, 4:02 PM CDT, 32 minutes before
ILZ031-038-052150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT MON MAY 5 1997

THE SEVERE THUNDERSTORM WATCH FOR MCLEAN AND WOODFORD COUNTIES HAS
BEEN CANCELLED.  RADAR INDICATED THAT THE STORMS HAVE MOVED WELL OUT
OF THE AREA...AND NO FURTHER STORMS ARE EXPECTED THIS EVENING.

GEELHART
Special weather statement, May 5, 4:04 PM CDT, 30 minutes before
ILZ031-038-052150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT MON MAY 5 1997

THE SEVERE THUNDERSTORM WATCH FOR MCLEAN AND WOODFORD COUNTIES HAS
BEEN CANCELLED.  RADAR INDI2CATED THAT THE STORMS HAVE MOVED WELL OUT
OF THE AREA...AND NO FURTHER STORMS ARE EXPECTED THIS EVENING.

GEELHART
Special weather statement, May 5, 4:06 PM CDT, 28 minutes before
ILZ031-038-042-052150-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
401 PM CDT MON MAY 5 1997

THE SEVERE THUNDERSTORM WATCH FOR MCLEAN...WOODFORD...AND LOGAN
COUNTIES HBAS BEEN CANCELLED.  RADAR INDICATED THAT THE STORMS HAVE
MOVED WELL OUT OF THE AREA...AND NO FURTHER STORMS ARE EXPECTED THIS
EVENING.

GEELHART

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.